Bronchial asthma and dermatitis due to spiramycin in a chick breeder


Dr. P. L. Paggiaro, Istituto Policattedra di Metodologia Clinica e Medicina del Lavoro, via Bonanno 48, 56100 Pisa


A case of bronchial asthma and dermatitis due to spiramycin is described in a non-atopic woman who worked as a chick breeder and handling poultry feed containing antibiotic or chemoterapic drugs including spiramycin, chlortetracycline and sulfadimethoxine. Patch tests showed a vigorous delayed reaction to spiramycin.

Inhalation challenge test with the chick feed containing spiramycin reproduced symptoms of late asthmatic response (FEV1 fell by 14% and FEF25–75 by 25% within the 4th and 6th hour) with leucocytosis. No significant modification of FEV1 and FEF25–75 was observed within 24 hours after challenge with chick feeds containing other antibiotic or chemotherapeutic agents but not spiramycin.

On leaving her job, the patient had no further skin reactions or bronchial asthma episodes.

This case suggests that allergic reactions to a chemical product may involve both type III and IV hypersensitivity.